Vision loss is a terrifying prospect, but the condition has many preventable causes. Although the majority of cases result from ill health, exposure to certain medications has been implicated in the development of certain sight-threatening conditions.
The eye is an incredibly complex organ consisting of multiple muscles and nerves, which are critical for good vision. Lifestyle habits, including drug use, heavily impact how these ocular systems behave. Some sexual dysfunction medications may be linked to a higher risk of severe vision loss, according to recent studies.
A recent study published in JAMA Ophthalmology found older men who regularly used erectile dysfunction drugs had a higher risk of severe vision issues.
The findings suggested regular users were 85 percent more likely to develop serious vision-related side effects.
These included retinal detachment, when the retina lifts away from the back of the eye, retinal vascular occlusion, and optic neuropathy.
“These conditions can come on suddenly, and lead to permanent vision loss if they aren’t treated quickly,” writes the health platform Everyday Health.
According to the website, All About Vision, viagra and other erectile dysfunction drugs can also cause a blue tinge in the vision.
It has long been known that the drugs can contribute to the development of optic neuropathy, a catchall term for damage to the optic nerve.
The condition can worsen over time if left untreated, leading to blindness in severe cases.
Data released last year revealed a staggering 4.1 million prescriptions were made for common erectile dysfunction treatments in England and Wales.
All About Vision explains: “With some drugs, patients are instructed to have an eye exam every year while they are on the medication, and sometimes for several years after stopping it.
“If you think medication is causing eye problems talk to your doctor or pharmacist before you stop taking it.”
Corticosteroids, which are available in oral, systemic and topical forms, may also cause cataracts and glaucoma after years of use, according to All About Vision.
They are widely used for the treatment of autoimmune diseases like rheumatoid arthritis and psoriasis, leukaemia, lymphoma and asthma.
The drug, which works by suppressing inflammation, has been linked to both retinal detachment and vision loss.
There is also evidence that chronic administration of steroids, in any form, cause raises the risk of intraocular pressure, which can result in glaucoma.
Glaucoma affects roughly 80 million people around the world and usually results from abnormalities in the eye’s drainage system.
The condition is usually caused by insufficient drainage of fluid in the eyes, which elevates pressure and damages the optic nerve.
This nerve is responsible for transmitting signals from the organ to the brain, making it central to the functioning of the eye.
Michelle Andreoli, a clinical spokesman for the American Academy of Ophthalmology, explained: “Steroids are wonderful because they can keep you alive in a terrible situation. But their side effects are quite problematic.
“Prednisone, in the right setting, is extraordinarily important because sometimes it’s all you can use to stay healthy.”
The expert adds that “optic neuropathies are very severe and permanent”, so physicians prescribing these drugs to their patients should discuss side effects first.
Original Article – https://www.express.co.uk/life-style/health/1627612/vision-loss-erectile-dysfunction-drugs
Leave a Reply